Ohio, 2005

Ice Storm in Ohio, January 22, 2005

January 22, 2005 · NWS PBZ · 3 events in 3 counties and zones

Snow began about 4 AM, changed to freezing rain and sleet around 9 or 10 AM. By noon, the ice was half an inch thick in Caldwell and Zanesville; and 1 inch thick in Woodsfield (Noble Co).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Snow began about 4 AM, changed to freezing rain and sleet around 9 or 10 AM. By noon, the ice was half an inch thick in Caldwell and Zanesville; and 1 inch thick in Woodsfield (Noble Co).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 22, 2:52 AM EST, 9 hours 8 minutes earlier.

Area forecast discussion, Jan 22, 2:52 AM EST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 AM EST SAT JAN 22 2005

.SHORT TERM (THRU MON)...
ETA & GFS ARE SIMILAR WITH OUR MAIN UPPER AND SFC FEATURES. CURRENT
FCST LOOKS EXCELLENT. LITTLE CHANGE. KEPT SAME SNOW AMOUNTS, PUT CHC OF
FZRA AND SLEET IN SRN-MOST ZONES, TO MESH WITH RLX. GRIDS MESH
PERFECTLY WITH NEIGHBORS. SNOW AMOUNTS IN SOUTH COULD BE LIMITED BY
INTRUSION OF WARMER AIR. CROSS SECTION THRU MY SRN ZONES DOES NOT SHOW
TOO MUCH WARM AIR PERHAPS MOST BE WL SNOW. BUT I WL CONT CHC OF FRZA
AND SLEET. BEST OMEGA WITH SNOW GROWTH APPEARS TO BE 09-18Z SAT IT
TAPERS OFF AFT THAT.
&&

.LONG TERM (MON NIGHT THRU FRI)...
ON MON, WEAK CLIPPER MOVES THROUGH WITH SCT SNOW SHOWERS. HIGH BUILDS
FOR TUE. WARM ADVECTION AHEAD OF APPROACHING COLD FRONT ON WED WILL
CAUSE MIX OF RAIN AND SNOW IN THE SOUTHERN SECTIONS OF CWA, ALL SNOW
NORTH. WRAP AROUND CYCLONIC FLOW FOR THU SO SCT SNOW SHOWERS. HIGH
BUILDS IN FRI.
&&

.AVIATION...
CIGS AND VSBY HAVE LOWERED TO MVFR AT ZZV AS FIRST WV OF SNOW MOVES IN.
PREVIOUS TIMING OF LOWERING CIGS AND VSBYS AFTER 10Z LOOKS GOOD. ENTIRE
CWA IFR CIGS AND VSBYS IN SN BR AFT 12Z...SCT LIFR IN +SN FG IN
OBSCURED CIGS. 85H JET 35-40KT SO HAVE INCLUDED LLWS FOR PART OF THIS
AM. IN SRN TERMINALS MAINLY KMGW HAVE INCLUDED TEMPO CONDS WITH
FZRASNPL AS WARM LAYER ALOFT MAY BRING DOWN MIX.   IN LATTER PORTION OF
TERMINALS AFT 20Z-02Z HAVE INCLUDED G35-40KT WITH BLSN.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING MDZ001 TIL 4 AM SUN.
OH...WINTER STORM WARNING OHZ039>041-048>050-057>059-068-069
     TIL 4 AM SUN.
PA...WINTER STORM WARNING PAZ007>009-013>016-020>023-029>032
     TIL 4 AM SUN.
WV...WINTER STORM WARNING FOR WVZ001>004-012-021>023-041 TIL 4 AM SUN.
&&
Hazardous weather outlook, Jan 22, 5:00 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EST SAT JAN 22 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-231100-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
500 AM EST SAT JAN 22 2005

HAZARDOUS WEATHER OUTLOOK FOR WESTERN PENNSYLVANIA...EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT. TOTAL SNOW
ACCUMULATIONS RANGE FROM 5 TO 13 INCHES. SOME SLEET AND FREEZING RAIN
MAY MIX WITH THE SNOW, FROM ZANESVILLE TO WHEELING TO MORGANTOWN, AND
THEN TO THE COUNTIES OF PRESTON, TUCKER, AND GARRETT, THIS AFTERNOON
AND EVENING. WINDS WILL INCREASE, GUSTING TO 35 TO 40 MPH LATE THIS
AFTERNOON AND EVENING, CAUSING BLOWING SNOW AND REDUCED VISIBILITY.

.DAYS TWO THROUGH SEVEN...

THE SNOW AND WIND WITH TAPER OFF SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT THE FIRST 4 INCHES OF SNOW, AND THEN REPORT
EVERY ADDITIONAL 3 INCHES AFTER THAT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Muskingum

When
January 22, 12:00 PM EST to 4:00 PM EST
Where
Muskingum forecast zone
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Ice Storm, Noble

When
January 22, 12:00 PM EST to 4:00 PM EST
Where
Noble forecast zone
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

Ice Storm, Monroe

When
January 22, 12:00 PM EST to 4:00 PM EST
Where
Monroe forecast zone
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434122, 5434123, 5434124.